I started the Paleo diet 6 weeks ago. I had already stopped taking diary products a month earlier, which eliminated my acid reflux. However, I get very bloated right after eating, and going Paleo has made no difference in this respect.
My doctor recommended Betaine HCL supplements. This made sense to me, as I thought the bloatedness could be caused by low stomach acidity. I've now taken the supplements for two days and they make me nauseous. They do not cause heartburn (which I've read would indicate that there isn't a problem with low acidity) but they do make my stomach upset.
Should I stop taking the supplement? And if so, is it possible to have low stomach acid and still have these symptoms (upset stomach, nausea) upon taking Betaine HCL?
I'm trying to figure out what's causing the bloating, but I seem to be at a dead end.bet
Thank you for your help!
asked byplreina (0)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on December 14, 2012
at 09:54 PM
One HCL capsule doesn't have that much acid really. If you take the capsule with food you should be okay. At worse it should give mild heartburn at the end of the meal. But perhaps what you're taking has some other ingredient not agreeing with you?
In addition, I'm not sure low acidity is your problem since you are no longer suffering from reflux. Seems to be you are suffering from bacterial overgrowth, which is causing unwanted fermentation (..yielding gas). Or worse, you might have an H. pylori infection. HCL supplementation might tamp down on the unwanted bacteria but it wouldn't solve your problem. ... in my opinion.
Several months back I experienced IBS, bloating (stomach, intestines), and acid reflux. HCL supplementation did a good job on the reflux and bloating, and after a couple months I didn't need the HCL supplementation. I was fine for a couple of months but then acid reflux/bloating came back. So HCL was only a temporary fix.
on November 30, 2012
at 01:23 PM
How much are you taking? I take betaine HCL but if I take too little it's worse than taking none at all :( Gives me terrible bloating and stomach pain.